If someone has had a severe reaction after taking Bactrim for 10 days with difficulty breathing, chest pressure, muscle aches etc, are there any long term problems and how long before symptoms subside? Does that mean they are allergic to sulfa? Is there anything medically to be concerned about in the future? Are there any ill-effects on the body after such a bad reaction to Bactrim?
22 Jul 2010
The active ingredients in Bactrim are trimethoprim and sulfamethoxazole.
It sounds as though you have had a reaction to the sulfa component - sulfamethoxazole (a sulfonamide)
Yes, you are most likely allergic to sulfa drugs.
The term "sulfa allergy" is most often used to describe an adverse drug reaction to antibiotics that contain sulfonamides - such as Bactrim
Sulfonamide allergic patients are thought to have a higher risk of
allergic reactions to other chemically similar drugs including
sulfonylureas, thiazide diuretics, loop diuretics, carbonic
anhydrase inhibitors and possibly celecoxib.
Sulfites and sulfates used to preserve foods are unlikely to cause adverse effects in people with a sulfonamide allergy.
You must tell all health professionals about your possible sulfonamide allergy.
- Bactrim Information for Consumers
- Bactrim Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bactrim (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... me Zithromax and am nervous about taking it and having another allergic reaction. Are there any of the same ingrediants in these antibiodics? Do ...
1 answer • 19 Oct 2009
... experiencing severe stomach pains and tingling in my right heel. i feel like i need to vomit but i cant... what should i do?
2 answers • 20 Oct 2009
... happy and told me I should get off it ASAP. I asked him why and he said to ask my PCP. She is clueless as to his reaction!!! Any problems using ...
3 answers • 4 Feb 2010
I am prescribed Oxycodone for my back, and have recently been put on Bactrim for a UTI. Just was wondering if they had any sort of negative reaction ...
1 answer • 27 Feb 2013
Doctors say I need to take Bactrim all the time. Any long term effects of being on Bactrim for years?
1 answer • 7 Aug 2013